A newly published article says an Ontario teenager’s brush with death due to a lung disease highlights exactly how little the medical community knows about the effects of vaping.
The article, published Thursday in the Canadian Medical Association Journal, was written by six doctors who treated the 17-year-old boy during a 47-day hospital stay.
They say the boy went from being in perfect health to being on life support after just five months of regularly using e-cigarettes.
The article outlines his hospitalization in early 2019, during which he spent time on life support and narrowly averted a double-lung transplant.
The doctors say his respiratory condition differed from the kinds typically seen in the growing number of confirmed vaping-related cases documented in the United States.
They say the teen’s condition resembled the sort of damage usually seen in factory workers forced to breathe in toxic chemicals often seen in products such as microwave popcorn, which are safe to ingest but not to inhale.
The doctors say the boy’s case offers further proof that vaping-related illnesses can take different forms, calling for more research to better understand a trend that’s already sounding alarm bells around the world.
“We know that vaping is often seen in a younger population,” said Dr. Simon Landman, a physician at the London Health Sciences Centre who was involved in the teen’s care. “We don’t want to see anybody sick, but it’s quite eye-opening when it’s very young people who have been previously healthy.”
Landman said the teen first started receiving medical attention when he arrived at his hometown hospital with a serious, persistent cough.
Over time, doctors learned the boy had been regularly vaping for the previous five months, often adding THC — an active ingredient in some cannabis products — to the fluid contained in most vaping devices.
Numerous medical professionals have warned that the fluid, which is often flavoured, contains chemicals whose properties are little understood once inhaled.
Landman said physicians eliminated a variety of potential causes for the teen’s illness, including infections and inflammatory conditions, before speculating his decline was likely tied to his vaping activity.
Landman said the teen’s respiratory condition did not improve once in hospital, leading him to be transferred to the London Health Sciences Centre. He continued to deteriorate over time, eventually being placed on a ventilator and ultimately a machine described as the most serious form of life support available to respiratory patients.
The teen was transferred to a lung transplant centre in Toronto, where Dr. Tereza Martinu said she and other colleagues took over his care.
Martinu said the boy’s condition differed from other pulmonary illnesses documented in the scant medical literature around vaping.
“The relatively classic presentation has been that of acute lung injury or something that looks a little bit more like pneumonia with whitening of the whole lung,” she said. “We did not see that in this patient at all.”
Martinu said the teen’s primary issue was inflammation throughout the small tubes that run throughout the lungs.
Previously documented cases of vaping-related illnesses, she said, typically involved damage to the sponge-like lung tissue known as alveoli. In this case, however, Martinu said the teen’s alveoli was relatively unaffected.
She said the boy also differed from past cases by having relatively high levels of oxygen in his body. The inflammation in his small airways, she said, left him unable to clear carbon dioxide from his bloodstream.
His condition resembled what medical professionals describe as “popcorn lung” due to its prevalence among factory workers producing microwave popcorn.
Their conditions are believed to be caused by regular inhalation of diacetyl, a butter-flavoured chemical deemed safe to ingest but not to breathe.
Diacetyl, researchers said, is present in several flavouring agents used in vaping devices.
Martinu said the teen was facing the prospect of a double-lung transplant, which usually only allows recipients to survive for an average of five to six years after surgery. Fortunately, she said, he responded to intensive steroid treatment that helped reduce the inflammation, and was eventually discharged back to his home hospital. The teen’s hometown was not disclosed.
Landman said the teen has continued to recover, but has not regained full breathing function even months after he was allowed to return home. He said the long-term effects of vaping are one of the many areas in need of greater research.
Earlier this year Canada’s chief medical officers of health issued a statement warning that vaping among youth had spiked alarmingly, and Canadian provinces including British Columbia and Prince Edward Island are exploring legislation to limit youth access to e-cigarettes.
American officials have begun recording fatalities and illnesses tied to vaping, with the U.S. Centers for Disease Control and Prevention has reported 42 deaths and 2,172 injuries as of this week.
But a move to ban flavoured e-cigarettes in that country has prompted strong pushback from lobbyists who insist fears about vaping are overblown.
Landman disagrees, saying the Ontario teen’s story offers a powerful cautionary tale.
“Avoid it if you can, he said. “We’re still trying to find the full long-term consequences, but it doesn’t appear to be safe at this time.”
Michelle McQuigge, The Canadian Press